Controversy still exists regarding the possibility of artificial sensitization to tuberculin as the result of repeated tuberculin tests. The literature on this subject, which has been reviewed by Aronson and Nicholas1 and Nelson, Mitchell and Brown,2 shows a variance of opinion and a lack of uniformity in the results.
If the reaction to tuberculin is regarded as an allergic response due to the interaction of antigen and antibody3 and if the thesis is accepted that absorption into the system of an adequate amount of specific protein produces an active sensitization to that protein,4 it would be reasonable to expect the development of a specific sensitivity of the tissues after repeated intradermal or subcutaneous injections of sufficiently large amounts of tuberculin. Aronson and Nicholas,1 Steele and Willis5 and Reichle and Goldblatt6 reported the development of sensitization after repeated cutaneous tests with the usual doses
LEVINE MI, SACKETT MF. POSSIBILITY OF ARTIFICIAL SENSITIZATION TO TUBERCULIN. Am J Dis Child. 1942;64(6):1014–1022. doi:10.1001/archpedi.1942.02010120054005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: